Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

What does AST - 54 and ALT - 23 mean?

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 1996
Answered : 1771 Questions
Question
I just received results of a comprehensive routine lab screening. I am concerned about the AST/ALT ratio specifically. Here are some of the results. I do drink regularly (2-3 drinks a day) though not after seeing these results! What might this mean?
AST - 54 (only result out of normal range - high)
ALT - 23
GGT - 17
Bilirubin, Direct - 0.26
Albumin - 4.7
Phosphorous - 3.7
Posted Sun, 1 Jun 2014 in Liver and Gall Bladder
 
 
Answered by Dr. Ratnakar Kini 22 minutes later
Brief Answer:
Answer given below

Detailed Answer:
Hi,
Thanks for posting your query.
I am Dr.R.K and I am pleased to assist you.

Your AST is out of range.
Your AST/ALT ratio is more than two. This could occur in alcoholic hepatitis.

You can stop drinking alcohol and repeat the test after 4 weeks.
If you stop alcohol, the AST level will return to baseline value.

I hope that answers your question.
Let me know if I can assist you further.
Regards,
Dr.R.K
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor